Brief Alcohol and Intervention for College Students (BASICS)
The LiveWell Office offers BASICS/CASICS (Brief Alcohol (Cannabis) Screening and Intervention for College Students) to students to examine and explore their alcohol and other substance use in a safe and nonjudgemental setting with a trained counselor. In BASICS you will complete an online questionnaire, which creates a personalized profile report used to determine a personal strategy in regard to alcohol and substance abuse.
The goal of the program is to help students determine their strategy for a safe, healthy and low risk lifestyle in regard to alcohol and substance use choices in order to achieve academic success and personal satisfaction.
Students may self refer to participate in BASICS/CASICS by contacting the LiveWell Office at firstname.lastname@example.org to participate in BASICS or CASICS due to alcohol or marijuana use.
Consequences of underage drinking include:
- School problems, such as higher absence and poor grades.
- Social problems, such as fighting and lack of participation in group activities.
- Legal problems, such as arrest for driving or physically hurting someone while drunk.
- Physical problems, such as illness or injury while drunk.
- Unwanted, unplanned and unprotected sexual activity.
- Abuse of other drugs.
- Death from alcohol poisoning.
How do I help an intoxicated friend?
- If you have any doubt about a student's safety, you need to err on the side of caution and call 911. (Don't forget to read CCU's Policy for Alcohol/Drug Medical Amnesty)
- Remember, an intoxicated friend is not rational. Alcohol has affected judgment and you cannot reason with them.
- Avoid being confrontational and aggressive. Try to stay calm and quiet.
- If a person becomes violent or uncooperative, your first priority is your own safety and the safety of those around you. Call for assistance.
- If a person is very intoxicated and staggering, vomiting, or passing out, they may need emergency care.
- Remember PUBS to determine if the situation is an emergency.
Puking while passed out.
Unresponsive to stimulation (pinch or shaking)
Breathing (slow, shallow or no breathing)
Skin (blue or clammy)
- If even ONE of these signs is present, call 911 immediately!
What should I do if I think a friend may be overdosing?
An overdose is when someone takes too much of a drug or medication, causing serious, harmful symptoms or even death. Most overdose deaths are caused by people abusing prescription opioids.
- If you think you or someone else has overdosed on a drug, you should always call 911 immediately.
What is Medical Amnesty?
CCU's Alcohol/Drug Medical Amnesty Policy is designed to prevent students requiring medical attention as a result of alcohol and/or drug consumption from being put to bed and/or left alone by friends because of fear that a request for assistance will lead to formal disciplinary action. This policy will provide an opportunity for an intervention that may not result in action through the student conduct process.